Hail, Gage
- When
- April 24, 9:57 PM CST
- Where
- Gage County, 2.76 mi S of Odell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.010, -96.800
An area of thunderstorms, including a few supercells, developed along a cold front that was pushing into eastern Nebraska and also along a weak warm front that extended just ahead of the cold front. The storms were fed by a very strong low level jet that increased in intensity and helped create the wind shear favorable for the supercells, including one which produced a short-lived tornado in…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An area of thunderstorms, including a few supercells, developed along a cold front that was pushing into eastern Nebraska and also along a weak warm front that extended just ahead of the cold front. The storms were fed by a very strong low level jet that increased in intensity and helped create the wind shear favorable for the supercells, including one which produced a short-lived tornado in Johnson, Nebraska. The storms also produced a small area of very heavy rain. Virginia in Gage county reported around 4 inches with a little over 2 inches reported in Tecumseh which is in Johnson county. The heavy rain produced isolated flash flooding and river flooding.
This weather system eventually produced 3 to 8 inches or more of heavy wet snow on April 25th from northern Nebraska into North Dakota and western Minnesota. Freezing rain was also reported over sections of eastern South Dakota from this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 1:45 PM CST, 8 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 PM CDT THU APR 24 2008 .DISCUSSION... THUNDERSTORM CHANCES/STRENGTH TONIGHT WILL BE MAIN FORECAST CONCERN INITIALLY THEN TEMPERATURES THROUGH THE SHORT TERM. EXTENSIVE CLOUD COVER HAS REMAINED IN PLACE ACROSS THE EASTERN HALF OF NEBRASKA AND KANSAS INTO WESTERN IOWA SO FAR TODAY. CONVECTION HAS BEEN LIMITED TO ALONG THE NORTHEAST NEBRASKA BORDER INTO SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED FROM NORTHWEST MINNESOTA THROUGH EASTERN SOUTH DAKOTA INTO NORTHWEST NEBRASKA AT 18Z. MODELS SIMILAR IN LIFTING LOW PRESSURE OVER COLORADO NORTHEAST ALONG THE FRONT TONIGHT WITH MAIN PERIOD OF CONVECTION LATE TONIGHT AS FRONT MOVES SLOWLY ACROSS EASTERN NEBRASKA AND UPPER WAVE MOVES INTO THE CENTRAL PLAINS. FORECAST SOUNDINGS SUGGEST ABUNDANT MOISTURE AVAILABLE WITH PW AROUND 1.5 INCHES. HEAVY RAIN LIKELY OVERNIGHT BUT WITH FFG VALUES GENERALLY AROUND 2 INCHES OR BETTER WILL FOREGO ANY HEADLINES AT THIS TIME. SYSTEM PROGGED TO BE EAST OF THE AREA FRIDAY MORNING BUT SOME SHOWERS EXPECTED THROUGH MOST OF THE DAY AS THE UPPER WAVE MOVES ACROSS. ANOTHER WAVE FOLLOWS ON SATURDAY WITH NEXT CHANCE OF PRECIP FOR THE AREA. TEMPERATURES STAY ON THE COOL SIDE THROUGH MOST OF THE SHORT TERM PERIOD AS UPPER FLOW AMPLIFIES AND LARGE TROUGH DEVELOPS OVER THE MIDDLE OF THE COUNTRY. FROST POTENTIAL FOR PARTS OF THE AREA SATURDAY MORNING DEPENDING ON EXTENT OF CLOUDS BETWEEN THE TWO UPPER WAVES. IN THE EXTENDED...PATTERN LOOKS TO REMAIN ACTIVE AS ANOTHER STRONG UPPER SYSTEM INDICATED FOR LATE NEXT WEEK...ALTHOUGH MODEL DIFFERENCES LEAD TOWARD LOW CONFIDENCE ON SPECIFICS. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK FORECAST THROUGH 25/18Z. CDFNT FM NCNTRL NEBRASKA INTO NWRN KS IS EXPECTED TO EXTD FM NWRN IA TO LOW PRES OVR NCNTRL/NERN KS BY 06Z. WIDESPREAD MVFR CIGS WITH AREAS OF IFR CIGS EXTENDED AHEAD OF FRONT. SOME MIXING COULD LIFT CIGS ABV MVFR CATEGORY LATE THIS AFTN ALONG AND E OF MO RIVER WITH LOWEST CIGS ALONG WITH PSBL DRIZZLE STRETCHING FM OLU-OFK VCNTY. ALTHOUGH THERE IS A RISK OF TSTMS AT TAF SITES THROUGH 03Z...BEST CHCS APPEAR TO COVER PD FM 03Z-09Z. STORMS DURING THIS TIME PD COULD CONTAIN GUSTY WINDS AND HAIL...SPCLY ALONG AND S OF INTERSTATE 80. LOW AND CDFNT SHOULD PASS THROUGH LNK/OMA IN 06Z-09Z PD WITH WINDS SHIFTING TO NNW AND INCREASING BEHIND IT. MVFR CIGS WILL LIKELY CONT BEHIND FRONT THROUGH 25/18Z ALONG WITH GUSTY NW SFC WINDS AND PATCHY RAIN SHOWERS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 855 PM CDT THU APR 24 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251600- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 855 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE MAINLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS. IN ADDITION...ANY OF THE STORMS COULD PRODUCE AREAS OF HEAVY RAIN. THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST INTO THE REGION OVERNIGHT. THIS IS AHEAD OF LOW PRESSURE FORECAST TO DEEPEN ALONG THE KANSAS AND COLORADO BORDER. THE SEVERE THREAT IS EXPECTED TO CONTINUE INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. GRIFFIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL LOGAN 41.64N 95.79W
04/24/2008 M1.00 INCH HARRISON IA TRAINED SPOTTER
&&
JPOLLACKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
628 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL EARLING 41.78N 95.42W
04/24/2008 E0.75 INCH SHELBY IA TRAINED SPOTTER
&&
RCHERMOKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL DEFIANCE 41.83N 95.34W
04/24/2008 E1.00 INCH SHELBY IA TRAINED SPOTTER
&&
JPOLLACKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 1 E IRWIN 41.79N 95.19W
04/24/2008 E1.00 INCH SHELBY IA PUBLIC
MOSTLY PENNY TO NICKEL SIZE.
&&
RCHERMOKThe Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
12 hail, 3 flood, 1 tornado, 1 flash flood. Local standard time, as filed.
A tornado touched down on the southwest edge of Johnson near Chestnut and 1st Streets. The tornado moved northeast across town causing EF1 damage to several buildings in downtown Johnson along Main Street between 2nd and 3rd Streets. The tornado weakened as it approached the high school and then lifted around Walnut and 5th Streets.
Roofing material and the facade of several buildings were peeled or collapsed. Hardwood and softwood trees were snapped along the path and 2 garages were pushed off of their foundations. A building next to the fire station also had a large garage door blown in. No injuries were reported.
Hail up to 1 inch in diameter fell for around 20 minutes 8 miles south of Nebraska City.
Heavy rain caused flash flooding across River Drive south of Blue Springs. The flooding was the result of 2 to 4 inches of rain that fell from thunderstorms that night and produced some washed-out roads and damage to some culverts. A bridge in the area was closed for several hours.
Reported 6 miles south of Wymore.
The time was estimated.
The time was estimated.
Rainfall of 2 to 6 inches in a few hours time caused flooding along Sampson Creek and Turkey Creek which washed out 3 bridges and caused county road damage southwest of Tecumseh. Damage in Johnson county to roads and bridges was estimated at 1 million dollars. The flooding continued into Pawnee county. The flood waters also affected agricultural lowlands.
Rainfall of 2 to 4 inches over a several hour period across a section of the lower Big Blue River basin in southeast Nebraska caused the Big Blue River near Barneston to flood. The river near Barneston reached 20.8 feet at 1115 am CDT on April 25th, flood stage is 20 feet. The river was above flood stage near Barneston from around 1015 am through 215 pm. The flooding caused some road and culvert damage in addition to flooding agricultural lowlands.
Rainfall of 2 to 6 inches in a few hours time caused flooding along Turkey Creek from Johnson county into Pawnee county to near Steinauer. The flooding caused some road damage and structual damage to 1 bridge in Pawnee county. The flood waters also affected agricultural lowlands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84861, 84862, 84863, 84864, 84865, 84866, 84867, 84881, 84870, 84869, 84860, 84871, 84872, 84873, 85663, 84957, 86065.